Texas, 2024

Winter Weather in Texas, February 29, 2024

February 29, 2024 · NWS LUB · 4 events in 4 counties and zones

A quick-moving, but potent disturbance moving across southern New Mexico and Far West Texas brought strong lift and enough moisture to generate widespread precipitation. Initially, the lower atmosphere was quite dry, but as it moistened from cloud level downward, the precipitation did make it all the way to the surface.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A quick-moving, but potent disturbance moving across southern New Mexico and Far West Texas brought strong lift and enough moisture to generate widespread precipitation. Initially, the lower atmosphere was quite dry, but as it moistened from cloud level downward, the precipitation did make it all the way to the surface. Temperatures were cool enough in the extreme southwestern Texas Panhandle to see accumulating snowfall.

Snowfall reports from NWS cooperative weather observers are listed below:

3.0 inches at Friona (Parmer County),|2.8 inches at Farwell (Parmer County),|2.5 inches at Muleshoe (Bailey County),|1.8 inches at Olton (Lamb County),|1.5 inches at Dimmitt (Castro County),|1.0 inch at Earth (Lamb County), and|1.0 inch at Hart (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 29, 3:21 AM CST, 39 minutes earlier.

Area forecast discussion, Feb 29, 3:21 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
321 AM CST Thu Feb 29 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 320 AM CST Thu Feb 29 2024

An obvious short wave trough was evident on water vapor imagery
moving eastward across southern Arizona into southern New Mexico.
Although this trough looks fairly innocuous in size, it is quite
potent producing a plethora of lightning across New Mexico, Far West
Texas, and Mexico early this morning. The latest RAP progs show a
strong intrusion of high PV air into the troposphere indicating how
strong this system actually is. Lift was already beginning to spread
overhead but is expected to peak between roughly 09Z and 15Z over
western and central portions of the FA where the bulk of the impacts
will be located. As the upper level divergence increases overhead,
strong warm air advection at the lower levels of the atmosphere will
advect over the area complementing the large scale lift. This warm
air advection will also act to keep rain as the highest probability
of precipitation type off the caprock. Lift will quickly exit the
region this afternoon as the short wave trough rapidly translates
overhead. The trough looks to move fast enough so that much of the
region will see the sunset this evening.

The main issue for precipitation this morning continues to be the
extremely dry lower troposphere. Surface dew point depressions were
around 25 F degrees early this morning. However, these depressions
were rapidly decreasing across the Permian Basin where the
atmosphere was moistening from the top down in addition to low level
moisture advecting northward. Once the lower atmosphere becomes
saturated, nearly the entire column is expected to be saturated. But
again, this will only be for a brief period until early afternoon.
With regards to precipitation type, the forecast has become
increasingly murky especially across the central and southern South
Plains. By the time saturation occurs, warm air advection aloft may
keep a weak warm layer of around +1 to +2C. This may be able to
introduce a wintry mix across the aforementioned areas. The latest
hi-res guidance precipitation type output also supports this showing
a wintry mix cutting across the center of the FA with snow to the
northwest and rain to the southeast. FRAM forecasts show a few
hundredths of an inch of ice accumulation. Additionally, guidance
was originally too warm with morning temperatures and with wet
bulbing effects, surface temperatures would likely support a wintry
mix. Snow is expected in our usual snow corridor of the extreme
southwestern Texas Panhandle into the northwestern South Plains.
Generally up to one inch of snow is possible for these areas. Model
consensus generally keeps it under an inch of snow accumulations
with the 90th percentile around one inch which looks reasonable
given the current guidance.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 320 AM CST Thu Feb 29 2024

Relatively quiet weather will prevail through much of the forecast
period. Weak upper ridging will move overhead tomorrow and, with the
help of westerly surface winds, will warm highs into the low/upper
70s area wide. Upper flow will become more southwesterly by the
weekend as an upper trough moves across the northwestern CONUS. A
surface low ahead of the upper trough will move across the Northern
Plains Saturday and Sunday. Dewpoints will drop steadily through the
weekend as surface winds remain out of the west and will result in
afternoon RH values dropping into the single digits by Sunday.
Though winds will only be in the 10-20 mph range, this will be
enough for elevated to critical fire weather conditions. A front
behind the surface low will be pushed southward Monday/early Tuesday
with the help of the upper trough. The front will be highly modified
and will only cool temps from a high of mid 70s/mid 80s Sunday to
mid 60s/upper 70s Monday. Models begin to diverge with the upper
pattern by Tuesday into late next week. The GFS brings an upper
shortwave trough over the region by Wednesday that could produce
some shower activity across the area. The ECMWF keeps upper flow
mostly zonal with quiet conditions.

&&

.AVIATION...
(06Z TAFS)
Issued at 1059 PM CST Wed Feb 28 2024

Light snow/rain showers to begin early tomorrow morning at all
three sites with MVFR to IFR conditions. Ceilings and visibility
will drop through the morning with a potential for LIFR conditions
at times. Little to no accumulations of snowfall are expected
with a high likelihood of melting upon impact due to recent
continuous warm surface temperatures. As the precipitation clears
from southwest to northeast, ceilings will lift and all three
sites will return to VFR conditions by the afternoon hours. Winds
will remain southerly and generally less than 15 knots.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....51
AVIATION...11
Hazardous weather outlook, Feb 28, 2:14 PM CST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
214 PM CST Wed Feb 28 2024

TXZ021>044-292015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
214 PM CST Wed Feb 28 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A light wintry mix of precipitation Thursday morning mainly across
areas to the west of the Caprock escarpment will result in very light
snowfall accumulations mostly of 1/2 inch or less. However, some
narrow bands could develop with the potential for accumulations near
1 inch.

Elevated to critical fire weather conditions will return to the
South Plains area Friday through Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
February 29, 4:00 AM CST to 10:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 29, 4:00 AM CST to 10:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 29, 5:00 AM CST to 11:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 29, 5:00 AM CST to 11:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154508, 1154509, 1154510, 1154511.